Alert archive / Montana / High Wind Warnings in 2014
High Wind Warning 38, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Dec 23, 2014, 2:25 PM MST. It took effect at Dec 23, 2014, 8:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2014, 2:25 PM MST (21:25 UTC)
- In effect from
- Dec 23, 2014, 8:00 PM MST
- Expired
- Dec 24, 2014, 9:19 AM MST
- In force
- 13 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
637 WWUS75 KTFX 232125 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 225 PM MST TUE DEC 23 2014 MTZ009-048-240930- /O.UPG.KTFX.HW.A.0027.141224T0300Z-141224T1900Z/ /O.NEW.KTFX.HW.W.0038.141224T0300Z-141224T1900Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS 225 PM MST TUE DEC 23 2014 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO NOON MST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON MST WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE THIS EVENING AND CONTINUE INTO WEDNESDAY MORNING. STRONG CROSS WINDS COULD CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES. * WINDS: SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. FAVORED CANYONS AND PASSES MAY HAVE ISOLATED HIGHER GUSTS. * OTHER IMPACTS: BLOWING AND DRIFTING SNOW DEVELOPING WEDNESDAY MORNING WILL CAUSE POOR VISIBILITY AT TIMES. * LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
3 follow-up statements
301 WWUS75 KTFX 240411 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 911 PM MST TUE DEC 23 2014 MTZ009-048-241200- /O.CON.KTFX.HW.W.0038.000000T0000Z-141224T1900Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS 911 PM MST TUE DEC 23 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST WEDNESDAY. * TIMING AND MAIN IMPACT: WEST WINDS HAVE INCREASED THIS EVENING AND WILL CONTINUE INTO WEDNESDAY MORNING. STRONG CROSS WINDS COULD CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES. * WINDS: SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. FAVORED CANYONS AND PASSES MAY HAVE ISOLATED HIGHER GUSTS. * OTHER IMPACTS: BLOWING AND DRIFTING SNOW DEVELOPING WEDNESDAY MORNING WILL CAUSE POOR VISIBILITY AT TIMES. * LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
618 WWUS75 KTFX 241045 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 345 AM MST WED DEC 24 2014 MTZ009-048-241900- /O.CON.KTFX.HW.W.0038.000000T0000Z-141224T1900Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS 345 AM MST WED DEC 24 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY. * TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE TO CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES. * WINDS: SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. FAVORED CANYONS AND PASSES MAY HAVE ISOLATED HIGHER GUSTS. * OTHER IMPACTS: BLOWING AND DRIFTING SNOW WILL CAUSE POOR VISIBILITY AT TIMES. * LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
641 WWUS75 KTFX 241619 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 919 AM MST WED DEC 24 2014 MTZ009-048-241730- /O.CAN.KTFX.HW.W.0038.000000T0000Z-141224T1900Z/ NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS 919 AM MST WED DEC 24 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE HIGH WIND WARNING. STRONG WINDS ALONG THE ROCKY MOUNTAIN FRONT HAVE DIMINISHED. AS A RESULT... THE HIGH WIND WARNING HAS BEEN CANCELLED. $$ MTZ015-250400- /O.NEW.KTFX.HW.W.0039.141224T1619Z-141225T0400Z/ MADISON- INCLUDING THE FOLLOWING LOCATIONS...NORRIS HILL 919 AM MST WED DEC 24 2014 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING FOR ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY... WHICH IS IN EFFECT UNTIL 9 PM MST THIS EVENING. * TIMING AND MAIN IMPACT: STRONG AND GUSTY WINDS WILL CONTINUE THROUGH THIS EVENING. * WINDS: SUSTAINED SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 60 MPH AT TIMES. * OTHER IMPACTS: STRONG CROSS WINDS COULD CAUSE DIFFICULT TRAVEL CONDITIONS FOR HIGH PROFILE VEHICLES. * LOCATIONS AFFECTED INCLUDE: NORRIS HILL. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 23, 11:00 AM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Dec 23, 11:00 AM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1100 AM MST Tue Dec 23 2014 .UPDATE... No major changes to the forecast this morning. Things look to be mostly quiet today ahead of an incoming winter system tomorrow. Expect increasing clouds and an increasing chance of precipitation over the northern Rockies. && .AVIATION... UPDATED 1800Z. Forecast area is currently beneath a generally dry northerly flow aloft with widespread VFR conditions. However, a strong upper level wave and associated surface cold front will approach the forecast area through the period. Strong downslope winds will develop along the Rocky Mountain Front this afternoon and overnight with breezy to windy conditions expected over the adjacent plains, including KCTB and KGTF terminals. Mid and high level clouds will increase this afternoon with cloudy skies anticipated after 00Z Wednesday. Chances for precipitation increase from the west overnight with widespread mountain snows and obscurations expected after 06Z. Freezing rain is possible in northeast portions of the CWA, including the KHVR terminal, from late this evening through Wednesday morning. Surface cold front will cross border from Canada around 18Z with likelihood of snow developing across the Hi-Line between 12Z and 18Z. Looking ahead, Arctic air pours into Montana from the north Wednesday afternoon and evening with widespread snow creating IFR/MVFR conditions across the entire forecast area Christmas eve. mpj && .PREV DISCUSSION... /ISSUED 428 AM MST Tue Dec 23 2014/ Today and Tonight...Snow showers will linger over the Little Belts and Bears Paw mountains this morning as a weak upper-level shortwave moves through the area. Any additional snow accumulation will be less than one-half inch. High pressure building over the area today will yield drier and milder conditions with high temperatures this afternoon slightly above seasonal averages. The ridge will break down tonight as the next weather system pushes into the Pacific Northwest, resulting in a strengthening pressure gradient along the lee side of the Rocky Mountain Front and increasing wind speeds. Wednesday (Christmas Eve)...Have issued a High Wind Watch for areas along the Rocky Mountain Front beginning late this evening through midday Wednesday. In addition, as Pacific moisture pushes into the higher terrain along the Rocky Mountain Front, snow will develop and lead to areas of blowing/drifting snow as well as low visibility at times over Marias Pass and the Hudson Bay Divide. Over northeastern portions of the forecast area, including Hill/Blaine counties, weak overrunning may result in a brief period of rain, snow and/or freezing rain Wednesday morning. Little to no ice accumulation is expected and the duration of any freezing precipitation will be short, however a glaze of ice is possible on some surfaces, such as bridges and sidewalks. Down-slope winds will spread over the north central plains by midday and high temperatures will climb above seasonal averages before a cold frontal passage brings a return to winter and deteriorating travel conditions Wednesday evening. There is still some uncertainty in the timing of the cold front, but current forecast models indicate that the front will cross the International border between Noon and 3 pm with precipitation developing shortly post-frontal passage. Gusty winds and a northerly wind shift will also accompany the frontal passage. Mixed precipitation is possible along and just behind the front before changing to all snow by late Wednesday evening, which will result in icy and snow-covered roads. Thursday (Christmas Day)...Snow will continue, moderate at times, then taper from north to south in the afternoon. Travel will be difficult for much of the forecast area. Total snow accumulations of 2 to 5 inches are expected over the plains and valleys, 4 to 8 inches over mountain passes and higher amounts above pass level. MLV Thursday night through Tuesday...The Christmas Day storm will be slowly exiting the region Christmas night into Friday. I do have snow showers continuing into Friday...but at lower elevations any new snow accumulations should only be a dusting...with around a half inch or so in the mountains. Temperatures remain cool but seasonable for Friday and Saturday. Then all attention will start to shift towards the next storm system that will move into the region on Sunday. Both the GFS13 and EC model are in pretty good agreement with this storm. Estimated snow amounts with this storm right now will generally range from 2 to 4 inches...with slightly higher amounts possible in the mountains...with the majority of the snow falling late Saturday night through Sunday evening. The main concern with this system is the potential for arctic air to move into the region by Monday. By Monday afternoon the GFS13 has a 1056mb high near Calgary...while the EC has a 1049mb high over Great Falls. This difference is not overly significant...but the potential for widespread temperatures below zero has significantly increased. The air-mass that is coming in on Sunday looks to be similar to the arctic air-mass that moved through the region at the end of November...when Great Falls had a temperature of -22 while Cut Bank was -32. Thus I have lowered temperatures for Sunday through Monday...but there is the potential that temperatures could be lowered significantly more over the next few days. The forecast models indicate the cold air should exit the region on Tuesday...but that maybe just a bit optimistic. Otherwise it will be mostly dry Monday and Tuesday...with just an isolated mountain snow shower possible. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 38 31 42 20 / 0 10 40 100 CTB 37 29 35 15 / 10 10 60 100 HLN 34 23 37 23 / 10 10 50 100 BZN 26 16 34 21 / 10 10 20 100 WEY 27 11 30 21 / 10 10 30 90 DLN 30 20 34 24 / 10 10 30 90 HVR 37 27 40 21 / 0 30 40 90 LWT 37 28 43 19 / 0 10 30 100 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH from 8 PM MST this evening through Wednesday morning Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/NWSGreatFalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:06 AM MST | High Wind Watch | TFX | 10 hr | |
| Dec 23, 2:25 PM MST | Winter Weather Advisory | TFX | 48 hr |
Nearby
High Wind Warnings in Montana, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.